Document Detail


Manic Psychosis Associated With Ginseng: A Report of Two Cases and Discussion of the Literature.
MedLine Citation:
PMID:  24689505     Owner:  NLM     Status:  Publisher    
Abstract/OtherAbstract:
ABSTRACT Background: Herbal medicine use, highly prevalent in the general population, is often a neglected component of the medical history. Herbs are presumed safe because they are "natural" self-care products. We call attention to the following issues: Panax ginseng, one of the most frequently used herbal medicines, has complex pharmacological activity, and can be associated with severe psychiatric symptoms. Physicians may be unfamiliar with herbal therapy risks, and the need for further education and systematic research is highlighted. Objective: To describe two cases of new onset manic psychoses associated with high dose, chronic ginseng use, and review the relevant literature. Case reports: A 23-year-old man developed acute mania after one month of daily ginseng use and intermittent cannabis use. A 79-year-old man developed hypomania while using ginseng and yohimbine for erectile dysfunction, and had a recurrence of mania after stopping yohimbine but increasing his daily intake of ginseng. Conclusions/Summary: Symptoms of mania fully remitted within days upon discontinuation of ginseng and supportive treatment. Available data prevent a clear determination of causation; however, ginseng-induced mania in the these and previous case reports is suggested by the following: patients had no prior psychiatric history, daily use of ginseng was temporally associated with mania onset, patients ingested much higher doses for a longer duration than recommended in Traditional Chinese Medicine (TCM), and withdrawal of ginseng led to rapid remission. Generally well tolerated, many physicians are unaware that ginseng may be associated with acute and significant psychiatric disturbances for certain at-risk individuals.
Authors:
Lisa J Norelli; Chunying Xu
Related Documents :
25215075 - Do mannequin chests provide an accurate representation of a human chest for simulated d...
3050815 - Asymptomatic innominate vein tamponade with retromanubrial clavicular dislocation. a ca...
22095405 - Morphea associated with the use of adalimumab: a case report and review of the literature.
24020455 - Faith, folie à famille, and mummification: a brief review of the literature and a rare...
7411125 - On the laterality of psychogenic somatic symptoms.
25101845 - A moving line in the sand: a review of obstetric management surrounding periviability.
Publication Detail:
Type:  JOURNAL ARTICLE     Date:  2014-4-1
Journal Detail:
Title:  Journal of dietary supplements     Volume:  -     ISSN:  1939-022X     ISO Abbreviation:  J Diet Suppl     Publication Date:  2014 Apr 
Date Detail:
Created Date:  2014-4-2     Completed Date:  -     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  101249830     Medline TA:  J Diet Suppl     Country:  -    
Other Details:
Languages:  ENG     Pagination:  -     Citation Subset:  -    
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Febrile pleuropericarditis, a potentially life-threatening adverse event of balsalazide - case repor...
Next Document:  In the Footsteps of Wilcock, Part One: The Evolution of Doing, Being, Becoming, and Belonging.